NEW HAMPSHIRE– In what may be a sobering sign of the depths of the opioid crisis in New Hampshire, paramedics had to use Narcan to revive a 6-year-old boy Tuesday morning after a possible overdose.
This marked the first time American Medical Response had used the narcotic antidote on a child in New Hampshire, AMR communications director Kim Warth told CNN.
The child remained hospitalized Thursday in stable condition. He has been placed in the care of a different family member than he was with at the time of the incident, police in Manchester said in a news release.
Manchester Police detectives are now investigating the case as a possible overdose. No arrests have been made, police said.
“It’s gut-wrenching,” Lt. Brian O’Keefe told CNN affiliate WBZ. “It’s tough, because our officers are responding to overdose calls on a regular basis on each of our shifts. You don’t typically go to a potential overdose call with a young child.”
Police responded around 6 a.m. Tuesday to find the boy unresponsive in an apartment. He came to as soon as the Narcan was administered, CNN affiliate WMUR reported.
Investigators have not released what drugs the boy may have been exposed to or who he was with at the time.
“When you have a young child, it could be as simple as touching an area on a kitchen table, or a spoon, or a sink, or a doorknob,” O’Keefe told WBZ. “If there’s trace amounts of some kind of opiate derivative with the fentanyl or carfentanyl, it can have dire consequences.”
Opioids can be absorbed easily, even through skin contact, and the consequences take effect quickly. Just 2 to 3 milligrams of fentanyl, which is equivalent to five to seven grains of table salt, is enough to be fatal, according to the Drug Enforcement Administration.
A potentially lethal dose for a child is even smaller — just 1 to 1.5 milligrams. That’s a little smaller than the head of a pin.
‘It gives me chills’
New Hampshire is “sort of the focal point” of the country’s opioid epidemic, Warth said.
Five children younger than 10 and 176 youths between the ages of 10 and 19 had opioid-related emergency room visits in New Hampshire in 2016, according to a Drug Monitoring Initiative Overview Report.
“It sort of just gives me chills, and I’m thinking that nobody is really untouched by this thing,” Drug Enforcement Administration (DEA) assistant special agent Jon DeLena told WMUR.
Though the DEA is not directly involved with the case of the 6-year-old boy, the incident proves there is still work to be done, DeLena told WMUR.
“That’s why it’s so important that we continue to have these conversations with our children,” he said.
Those who live nearby say they are concerned about the incident and the message it sends.
“You can’t let a 6-year-old find something and take it and almost die over it,” neighbor Al Pellerin told WMUR.